December  2018, 25: 60-71. doi: 10.3934/era.2018.25.007

A moment method for invariant ensembles

1. 

Department of Mathematics, Kagoshima University, Kagoshima, Japan

2. 

Department of Mathematics, University of California, San Diego, USA

Received  April 07, 2018 Revised  September 05, 2018 Published  December 2018

We introduce a new moment method in Random Matrix Theory specifically tailored to the spectral analysis of invariant ensembles. Our method produces a classification of invariant ensembles which exhibit a spectral Law of Large Numbers and yields an explicit description of the limiting eigenvalue distribution when it exists. We discuss the future development and applications of this new moment method.

Citation: Sho Matsumoto, Jonathan Novak. A moment method for invariant ensembles. Electronic Research Announcements, 2018, 25: 60-71. doi: 10.3934/era.2018.25.007
References:
[1]

A. BorodinA. Bufetov and G. Olshanski, Limit shapes for growing extreme characters of $U(∞)$, Ann. Appl. Prob., 25 (2015), 2339-2381. doi: 10.1214/14-AAP1050. Google Scholar

[2]

A. Bufetov and V. Gorin, Representations of classical Lie groups and quantized free convolution, Geom. Funct. Anal., 25 (2015), 763-814. doi: 10.1007/s00039-015-0323-x. Google Scholar

[3]

H. CohhM. Larsen and J. Propp, The shape of a typical boxed plane partition, New York J. Math., 4 (1998), 137-165. Google Scholar

[4]

B. Collins, Moments and cumulants of polynomial random variables on unitary groups, the Itzykson-Zuber integral, and free probability, Internat. Math. Res. Not., 17 (2003), 953-982. doi: 10.1155/S107379280320917X. Google Scholar

[5]

B. Collins, S. Matsumoto and J. Novak, An Invitation to the Weingarten Calculus, book in preparation.Google Scholar

[6]

B. Collins and P. Śniady, Integration with respect to Haar measure on the unitary, orthogonal and symplectic group, Comm. Math. Phys., 264 (2006), 773-795. doi: 10.1007/s00220-006-1554-3. Google Scholar

[7]

B. Conrey, Notes on L-functions and random matrix theory, in Frontiers in Number Theory, Physics, and Geometry. I, Springer, Berlin, 2006,107-162. Google Scholar

[8]

P. Deift, Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach, Courant Lecture Notes in Mathematics 3, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 1999. Google Scholar

[9]

P. Deift and D. Goev, Random Matrix Theory: Invariant Ensembles and Universality, Courant Lecture Notes in Mathematics, 18, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2009. doi: 10.1090/cln/018. Google Scholar

[10]

L. Erdos and H.-T. Yau, A Dynamical Approach to Random Matrix Theory Courant Lecture Notes in Mathematics, 28, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2017. Google Scholar

[11]

P. J. Forrester, Log-Gases and Random Matrices, London Mathematical Society Monographs Series, 34, Princeton University Press, Princeton, NJ, 2010. doi: 10.1515/9781400835416. Google Scholar

[12]

A. Guionnet and M. Maïda, A Fourier view on the $R$-transform and related asymptotics of spherical integrals, J. Funct. Anal., 222 (2005), 435-490. doi: 10.1016/j.jfa.2004.09.015. Google Scholar

[13]

A. Jagannath and T. Trogdon, Random matrices and the New York City subway system, Phys. Rev. E, 96 (2017). doi: 10.1103/PhysRevE.96.030101. Google Scholar

[14]

K. Johansson, On fluctuations of eigenvalues of random Hermitian matrices, Duke Math. J., 91 (1998), 151-204. doi: 10.1215/S0012-7094-98-09108-6. Google Scholar

[15]

K. Johansson, Shape fluctuations and random matrices, Comm. Math. Phys., 209 (2000), 437-476. doi: 10.1007/s002200050027. Google Scholar

[16]

R. Kenyon and A. Okounkov, Planar dimers and Harnack curves, Duke Math. J., 131 (2006), 499-524. doi: 10.1215/S0012-7094-06-13134-4. Google Scholar

[17]

R. Kenyon and A. Okounkov, Limit shapes and the complex Burgers equation, Acta Math., 199 (2007), 263-302. doi: 10.1007/s11511-007-0021-0. Google Scholar

[18]

R. KenyonA. Okounkov and S. Sheffield, Dimers and amoebae, Ann. Math. (2), 163 (2006), 1019-1056. doi: 10.4007/annals.2006.163.1019. Google Scholar

[19]

S. L. Lauritzen, Thiele: Pioneer in Statistics, Oxford University Press, 2002. doi: 10.1093/acprof:oso/9780198509721.001.0001. Google Scholar

[20]

V. A. Marčhenko and L. Pastur, Distribution of eigenvalues for some sets of random matrices, Mat. Sb. NS, 72 (1967), 507-536. Google Scholar

[21]

S. Matsumoto and J. Novak, in preparation.Google Scholar

[22]

J. A. Mingo and R. Speicher, Free Probability and Random Matrices, Fields Institute Monographs 35, Springer, New York, 2017. doi: 10.1007/978-1-4939-6942-5. Google Scholar

[23]

A. Nica and R. Speicher, Lectures on the Combinatorics of Free Probability, London Mathematical Society Lecture Note Series, 335, Cambridge University Press, Cambridge, 2006. doi: 10.1017/CBO9780511735127. Google Scholar

[24]

J. Novak and P. Śniady, What is... a free cumulant? Notices Amer. Math. Soc., 58 (2011), 300-301. Google Scholar

[25]

J. Novak, Three lectures on free probability, with illustrations by M. LaCroix, in Random Matrix Theory, Interacting Particle Systems, and Integrable Systems, Math. Sci. Res. Inst. Publ., 65, Cambridge Univ. Press, New York, 2014,309-383. Google Scholar

[26]

J. Novak, Lozenge tilings and Hurwitz numbers, J. Stat. Phys., 161 (2015), 509-517. doi: 10.1007/s10955-015-1330-x. Google Scholar

[27]

G. Olshanski and A. Vershik, Ergodic unitarily invariant measures on the space of infinite Hermitian matrices, in Contemporary Mathematical Physics, Amer. Math. Soc. Transl. Ser. 2,175, Adv. Math. Sci., 31, Amer. Math. Soc., Providence, RI, 1996,137-175. doi: 10.1090/trans2/175/09. Google Scholar

[28]

L. Petrov, Asymptotics of random lozenge tilings via Gelfand-Tsetlin schemes, Probab. Theory Related Fields, 160 (2014), 429-487. doi: 10.1007/s00440-013-0532-x. Google Scholar

[29]

A. Soshnikov, Universality at the edge of the spectrum in Wigner random matrices, Comm. Math. Phys., 207 (1999), 697-733. doi: 10.1007/s002200050743. Google Scholar

[30]

D. V. Voiculescu, Limit laws for random matrices and free products, Invent. Math., 104 (1991), 201-220. doi: 10.1007/BF01245072. Google Scholar

[31]

D. V. Voiculescu, K. J. Dykema and A. Nica, Free random variables CRM Monograph Series, 1, American Mathematical Society, Providence, RI, 1992. Google Scholar

[32]

E. Wigner, Characteristic vectors of bordered matrices with infinite dimensions, Ann. of Math. (2), 62 (1955), 548-564. doi: 10.2307/1970079. Google Scholar

[33]

J. Wishart, The generalised product moment distribution in samples from a multivariate normal population, Biometrika, 20A (1928), 32-52. Google Scholar

show all references

References:
[1]

A. BorodinA. Bufetov and G. Olshanski, Limit shapes for growing extreme characters of $U(∞)$, Ann. Appl. Prob., 25 (2015), 2339-2381. doi: 10.1214/14-AAP1050. Google Scholar

[2]

A. Bufetov and V. Gorin, Representations of classical Lie groups and quantized free convolution, Geom. Funct. Anal., 25 (2015), 763-814. doi: 10.1007/s00039-015-0323-x. Google Scholar

[3]

H. CohhM. Larsen and J. Propp, The shape of a typical boxed plane partition, New York J. Math., 4 (1998), 137-165. Google Scholar

[4]

B. Collins, Moments and cumulants of polynomial random variables on unitary groups, the Itzykson-Zuber integral, and free probability, Internat. Math. Res. Not., 17 (2003), 953-982. doi: 10.1155/S107379280320917X. Google Scholar

[5]

B. Collins, S. Matsumoto and J. Novak, An Invitation to the Weingarten Calculus, book in preparation.Google Scholar

[6]

B. Collins and P. Śniady, Integration with respect to Haar measure on the unitary, orthogonal and symplectic group, Comm. Math. Phys., 264 (2006), 773-795. doi: 10.1007/s00220-006-1554-3. Google Scholar

[7]

B. Conrey, Notes on L-functions and random matrix theory, in Frontiers in Number Theory, Physics, and Geometry. I, Springer, Berlin, 2006,107-162. Google Scholar

[8]

P. Deift, Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach, Courant Lecture Notes in Mathematics 3, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 1999. Google Scholar

[9]

P. Deift and D. Goev, Random Matrix Theory: Invariant Ensembles and Universality, Courant Lecture Notes in Mathematics, 18, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2009. doi: 10.1090/cln/018. Google Scholar

[10]

L. Erdos and H.-T. Yau, A Dynamical Approach to Random Matrix Theory Courant Lecture Notes in Mathematics, 28, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2017. Google Scholar

[11]

P. J. Forrester, Log-Gases and Random Matrices, London Mathematical Society Monographs Series, 34, Princeton University Press, Princeton, NJ, 2010. doi: 10.1515/9781400835416. Google Scholar

[12]

A. Guionnet and M. Maïda, A Fourier view on the $R$-transform and related asymptotics of spherical integrals, J. Funct. Anal., 222 (2005), 435-490. doi: 10.1016/j.jfa.2004.09.015. Google Scholar

[13]

A. Jagannath and T. Trogdon, Random matrices and the New York City subway system, Phys. Rev. E, 96 (2017). doi: 10.1103/PhysRevE.96.030101. Google Scholar

[14]

K. Johansson, On fluctuations of eigenvalues of random Hermitian matrices, Duke Math. J., 91 (1998), 151-204. doi: 10.1215/S0012-7094-98-09108-6. Google Scholar

[15]

K. Johansson, Shape fluctuations and random matrices, Comm. Math. Phys., 209 (2000), 437-476. doi: 10.1007/s002200050027. Google Scholar

[16]

R. Kenyon and A. Okounkov, Planar dimers and Harnack curves, Duke Math. J., 131 (2006), 499-524. doi: 10.1215/S0012-7094-06-13134-4. Google Scholar

[17]

R. Kenyon and A. Okounkov, Limit shapes and the complex Burgers equation, Acta Math., 199 (2007), 263-302. doi: 10.1007/s11511-007-0021-0. Google Scholar

[18]

R. KenyonA. Okounkov and S. Sheffield, Dimers and amoebae, Ann. Math. (2), 163 (2006), 1019-1056. doi: 10.4007/annals.2006.163.1019. Google Scholar

[19]

S. L. Lauritzen, Thiele: Pioneer in Statistics, Oxford University Press, 2002. doi: 10.1093/acprof:oso/9780198509721.001.0001. Google Scholar

[20]

V. A. Marčhenko and L. Pastur, Distribution of eigenvalues for some sets of random matrices, Mat. Sb. NS, 72 (1967), 507-536. Google Scholar

[21]

S. Matsumoto and J. Novak, in preparation.Google Scholar

[22]

J. A. Mingo and R. Speicher, Free Probability and Random Matrices, Fields Institute Monographs 35, Springer, New York, 2017. doi: 10.1007/978-1-4939-6942-5. Google Scholar

[23]

A. Nica and R. Speicher, Lectures on the Combinatorics of Free Probability, London Mathematical Society Lecture Note Series, 335, Cambridge University Press, Cambridge, 2006. doi: 10.1017/CBO9780511735127. Google Scholar

[24]

J. Novak and P. Śniady, What is... a free cumulant? Notices Amer. Math. Soc., 58 (2011), 300-301. Google Scholar

[25]

J. Novak, Three lectures on free probability, with illustrations by M. LaCroix, in Random Matrix Theory, Interacting Particle Systems, and Integrable Systems, Math. Sci. Res. Inst. Publ., 65, Cambridge Univ. Press, New York, 2014,309-383. Google Scholar

[26]

J. Novak, Lozenge tilings and Hurwitz numbers, J. Stat. Phys., 161 (2015), 509-517. doi: 10.1007/s10955-015-1330-x. Google Scholar

[27]

G. Olshanski and A. Vershik, Ergodic unitarily invariant measures on the space of infinite Hermitian matrices, in Contemporary Mathematical Physics, Amer. Math. Soc. Transl. Ser. 2,175, Adv. Math. Sci., 31, Amer. Math. Soc., Providence, RI, 1996,137-175. doi: 10.1090/trans2/175/09. Google Scholar

[28]

L. Petrov, Asymptotics of random lozenge tilings via Gelfand-Tsetlin schemes, Probab. Theory Related Fields, 160 (2014), 429-487. doi: 10.1007/s00440-013-0532-x. Google Scholar

[29]

A. Soshnikov, Universality at the edge of the spectrum in Wigner random matrices, Comm. Math. Phys., 207 (1999), 697-733. doi: 10.1007/s002200050743. Google Scholar

[30]

D. V. Voiculescu, Limit laws for random matrices and free products, Invent. Math., 104 (1991), 201-220. doi: 10.1007/BF01245072. Google Scholar

[31]

D. V. Voiculescu, K. J. Dykema and A. Nica, Free random variables CRM Monograph Series, 1, American Mathematical Society, Providence, RI, 1992. Google Scholar

[32]

E. Wigner, Characteristic vectors of bordered matrices with infinite dimensions, Ann. of Math. (2), 62 (1955), 548-564. doi: 10.2307/1970079. Google Scholar

[33]

J. Wishart, The generalised product moment distribution in samples from a multivariate normal population, Biometrika, 20A (1928), 32-52. Google Scholar

Figure 1.  A lozenge tiling of a sawtooth domain of rank 6.
[1]

Janusz Mierczyński. Averaging in random systems of nonnegative matrices. Conference Publications, 2015, 2015 (special) : 835-840. doi: 10.3934/proc.2015.0835

[2]

Shengtian Yang, Thomas Honold. Good random matrices over finite fields. Advances in Mathematics of Communications, 2012, 6 (2) : 203-227. doi: 10.3934/amc.2012.6.203

[3]

Henning Struchtrup. Unique moment set from the order of magnitude method. Kinetic & Related Models, 2012, 5 (2) : 417-440. doi: 10.3934/krm.2012.5.417

[4]

Giacomo Dimarco. The moment guided Monte Carlo method for the Boltzmann equation. Kinetic & Related Models, 2013, 6 (2) : 291-315. doi: 10.3934/krm.2013.6.291

[5]

Ji Li, Kening Lu, Peter W. Bates. Invariant foliations for random dynamical systems. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3639-3666. doi: 10.3934/dcds.2014.34.3639

[6]

Luciano Pandolfi. Riesz systems and moment method in the study of viscoelasticity in one space dimension. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1487-1510. doi: 10.3934/dcdsb.2010.14.1487

[7]

Ivan Werner. Equilibrium states and invariant measures for random dynamical systems. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 1285-1326. doi: 10.3934/dcds.2015.35.1285

[8]

Igor G. Vladimirov. The monomer-dimer problem and moment Lyapunov exponents of homogeneous Gaussian random fields. Discrete & Continuous Dynamical Systems - B, 2013, 18 (2) : 575-600. doi: 10.3934/dcdsb.2013.18.575

[9]

Yanfeng Guo, Jinqiao Duan, Donglong Li. Approximation of random invariant manifolds for a stochastic Swift-Hohenberg equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (6) : 1701-1715. doi: 10.3934/dcdss.2016071

[10]

Pierre Lissy. Construction of gevrey functions with compact support using the bray-mandelbrojt iterative process and applications to the moment method in control theory. Mathematical Control & Related Fields, 2017, 7 (1) : 21-40. doi: 10.3934/mcrf.2017002

[11]

Seung-Yeal Ha, Dongnam Ko, Yinglong Zhang, Xiongtao Zhang. Emergent dynamics in the interactions of Cucker-Smale ensembles. Kinetic & Related Models, 2017, 10 (3) : 689-723. doi: 10.3934/krm.2017028

[12]

R. Baier, M. Dellnitz, M. Hessel-von Molo, S. Sertl, I. G. Kevrekidis. The computation of convex invariant sets via Newton's method. Journal of Computational Dynamics, 2014, 1 (1) : 39-69. doi: 10.3934/jcd.2014.1.39

[13]

Zhiming Li, Lin Shu. The metric entropy of random dynamical systems in a Hilbert space: Characterization of invariant measures satisfying Pesin's entropy formula. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4123-4155. doi: 10.3934/dcds.2013.33.4123

[14]

Zenonas Navickas, Rasa Smidtaite, Alfonsas Vainoras, Minvydas Ragulskis. The logistic map of matrices. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 927-944. doi: 10.3934/dcdsb.2011.16.927

[15]

Manfred Einsiedler, Elon Lindenstrauss. On measures invariant under diagonalizable actions: the Rank-One case and the general Low-Entropy method. Journal of Modern Dynamics, 2008, 2 (1) : 83-128. doi: 10.3934/jmd.2008.2.83

[16]

Mikhail B. Sevryuk. Invariant tori in quasi-periodic non-autonomous dynamical systems via Herman's method. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2&3) : 569-595. doi: 10.3934/dcds.2007.18.569

[17]

Àlex Haro, Rafael de la Llave. A parameterization method for the computation of invariant tori and their whiskers in quasi-periodic maps: Numerical algorithms. Discrete & Continuous Dynamical Systems - B, 2006, 6 (6) : 1261-1300. doi: 10.3934/dcdsb.2006.6.1261

[18]

Inmaculada Baldomá, Ernest Fontich, Rafael de la Llave, Pau Martín. The parameterization method for one- dimensional invariant manifolds of higher dimensional parabolic fixed points. Discrete & Continuous Dynamical Systems - A, 2007, 17 (4) : 835-865. doi: 10.3934/dcds.2007.17.835

[19]

Liu Liu. Uniform spectral convergence of the stochastic Galerkin method for the linear semiconductor Boltzmann equation with random inputs and diffusive scaling. Kinetic & Related Models, 2018, 11 (5) : 1139-1156. doi: 10.3934/krm.2018044

[20]

Zhenning Cai, Yuwei Fan, Ruo Li. On hyperbolicity of 13-moment system. Kinetic & Related Models, 2014, 7 (3) : 415-432. doi: 10.3934/krm.2014.7.415

2018 Impact Factor: 0.263

Metrics

  • PDF downloads (38)
  • HTML views (537)
  • Cited by (0)

Other articles
by authors

[Back to Top]